Bernoulli

  • Bernoulli
  • Volume 21, Number 4 (2015), 2457-2483.

A new class of large claim size distributions: Definition, properties, and ruin theory

Sergej Beck, Jochen Blath, and Michael Scheutzow

Full-text: Open access

Abstract

We investigate a new natural class $\mathcal{J}$ of probability distributions modeling large claim sizes, motivated by the ‘principle of one big jump’. Though significantly more general than the (sub-)class of subexponential distributions $\mathcal{S}$, many important and desirable structural properties can still be derived. We establish relations to many other important large claim distribution classes (such as $\mathcal{D}$, $\mathcal{S}$, $\mathcal{L}$, $\mathcal{K}$, $\mathcal{OS}$ and $\mathcal{OL}$), discuss the stability of $\mathcal{J}$ under tail-equivalence, convolution, convolution roots, random sums and mixture, and then apply these results to derive a partial analogue of the famous Pakes–Veraverbeke–Embrechts theorem from ruin theory for $\mathcal{J}$. Finally, we discuss the (weak) tail-equivalence of infinitely-divisible distributions in $\mathcal{J}$ with their Lévy measure.

Article information

Source
Bernoulli, Volume 21, Number 4 (2015), 2457-2483.

Dates
Received: July 2013
Revised: February 2014
First available in Project Euclid: 5 August 2015

Permanent link to this document
https://projecteuclid.org/euclid.bj/1438777601

Digital Object Identifier
doi:10.3150/14-BEJ651

Mathematical Reviews number (MathSciNet)
MR3378474

Zentralblatt MATH identifier
1362.60007

Keywords
heavy-tailed random walks ruin theory subexponential

Citation

Beck, Sergej; Blath, Jochen; Scheutzow, Michael. A new class of large claim size distributions: Definition, properties, and ruin theory. Bernoulli 21 (2015), no. 4, 2457--2483. doi:10.3150/14-BEJ651. https://projecteuclid.org/euclid.bj/1438777601


Export citation

References

  • [1] Asmussen, S., Foss, S. and Korshunov, D. (2003). Asymptotics for sums of random variables with local subexponential behaviour. J. Theoret. Probab. 16 489–518.
  • [2] Beck, S. (2014). New classes of large claim size distributions: Introduction, properties and applications. Ph.D. dissertation, TU Berlin. Available at http://opus4.kobv.de/opus4-tuberlin/frontdoor/index/index/docId/5364.
  • [3] Chistyakov, V.P. (1964). A theorem on sums of independent positive random variables and its applications to branching random processes. Theory Probab. Appl. 9 640–648.
  • [4] Chover, J., Ney, P. and Wainger, S. (1973). Degeneracy properties of subcritical branching processes. Ann. Probab. 1 663–673.
  • [5] Chover, J., Ney, P. and Wainger, S. (1973). Functions of probability measures. J. Anal. Math. 26 255–302.
  • [6] Embrechts, P. and Goldie, C.M. (1980). On closure and factorization properties of subexponential and related distributions. J. Austral. Math. Soc. Ser. A 29 243–256.
  • [7] Embrechts, P. and Goldie, C.M. (1982). On convolution tails. Stochastic Process. Appl. 13 263–278.
  • [8] Embrechts, P., Goldie, C.M. and Veraverbeke, N. (1979). Subexponentiality and infinite divisibility. Z. Wahrsch. Verw. Gebiete 49 335–347.
  • [9] Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events. For Insurance and Finance. Applications of Mathematics (New York) 33. Berlin: Springer.
  • [10] Embrechts, P. and Veraverbeke, N. (1982). Estimates for the probability of ruin with special emphasis on the possibility of large claims. Insurance Math. Econom. 1 55–72.
  • [11] Feller, W. (1971). An Introduction to Probability Theory and Its Applications 2. New York: Wiley.
  • [12] Foss, S., Korshunov, D. and Zachary, S. (2011). An Introduction to Heavy-Tailed and Subexponential Distributions. Springer Series in Operations Research and Financial Engineering. New York: Springer.
  • [13] Geluk, J. (2009). Some closure properties for subexponential distributions. Statist. Probab. Lett. 79 1108–1111.
  • [14] Klüppelberg, C. (1990). Asymptotic ordering of distribution functions. Semigroup Forum 40 77–92.
  • [15] Korshunov, D. (1997). On distribution tail of the maximum of a random walk. Stochastic Process. Appl. 72 97–103.
  • [16] Leslie, J.R. (1989). On the nonclosure under convolution of the subexponential family. J. Appl. Probab. 26 58–66.
  • [17] Lin, J. and Wang, Y. (2012). New examples of heavy-tailed O-subexponential distributions and related closure properties. Statist. Probab. Lett. 82 427–432.
  • [18] Shimura, T. and Watanabe, T. (2005). Infinite divisibility and generalized subexponentiality. Bernoulli 11 445–469.
  • [19] Su, Z., Su, C., Hu, Z. and Liu, J. (2009). On domination problem of non-negative distributions. Front. Math. China 4 681–696.
  • [20] Wang, Y.B., Cheng, F.Y. and Yang, Y. (2005). Dominant relations on some subclasses of heavy-tailed distributions and their applications. Chinese J. Appl. Probab. Statist. 21 21–30.
  • [21] Watanabe, T. (2008). Convolution equivalence and distributions of random sums. Probab. Theory Related Fields 142 367–397.
  • [22] Xu, H., Cui, Z., Scheutzow, M. and Wang, Y. (2014). Distributions obeying the principle of a single big jump: New examples. Preprint. Available at arXiv:1406.2754.
  • [23] Yakymiv, A.L. (1997). Some properties of subexponential distributions. Math. Notes 62 116–121.
  • [24] Yang, Y. and Wang, K. (2011). Estimates for the tail probability of the supremum of a random walk with independent increments. Chin. Ann. Math. Ser. B 32 847–856.